Limits...
Spontaneous acute subdural hematoma due to fondaparinux: Report of two cases.

Fryburg K, Nguyen HS, Cohen-Gadol AA - Surg Neurol Int (2011)

Bottom Line: Spontaneous acute subdural hematomas (SDHs) are rare.Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

View Article: PubMed Central - HTML - PubMed

Affiliation: St. Francis Hospital, Division of Neurological Surgery, Department of Neurological Surgery, Indiana University, Indianapolis, IN, USA.

ABSTRACT

Background: Spontaneous acute subdural hematomas (SDHs) are rare. Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.

Case description: Here, the authors report two patients who suffered from spontaneous acute SDH while taking fondaparinux for venous thromboembolism prophylaxis. One patient suffered from a remote episode of traumatic brain injury and underwent a decompressive craniectomy 3 weeks prior to presentation, whereas the other patient had been self-medicating with aspirin.

Conclusion: To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

No MeSH data available.


Related in: MedlinePlus

Several days into the course of his rehabilitation, patient 1 developed a sudden decrease in his mental status without any trauma. An emergent head CT showed a new acute SDH with a midline shift (a and b). The patient was immediately taken to the operating room, a ventriculostomy catheter was placed, and the subgaleal and the subdural hematomas were evacuated (c and d)
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3108447&req=5

Figure 1: Several days into the course of his rehabilitation, patient 1 developed a sudden decrease in his mental status without any trauma. An emergent head CT showed a new acute SDH with a midline shift (a and b). The patient was immediately taken to the operating room, a ventriculostomy catheter was placed, and the subgaleal and the subdural hematomas were evacuated (c and d)

Mentions: A 33-year-old male suffered a severe traumatic brain injury after a motorcycle accident. He underwent evacuation of a left epidural hematoma and subsequently a decompressive craniectomy. He improved to a Glascow Coma Scale (GCS) 11 (E4M5V2) and was transferred to rehabilitation 3 weeks after the accident. During his rehabilitation, the patient was started on fondaparinux for VTE prophylaxis. Several days into the course of his rehabilitation, the patient developed a sudden decrease in his mental status without any trauma. An emergent head computed tomography (CT) showed a new acute SDH with a midline shift [Figure 1a, b] The patient was immediately taken to the operating room, a ventriculostomy catheter was placed, and the subgaleal and the subdural hematomas were evacuated [Figure 1c, d]. The patient returned to his baseline neurologic status within days and continued his rehabilitation.


Spontaneous acute subdural hematoma due to fondaparinux: Report of two cases.

Fryburg K, Nguyen HS, Cohen-Gadol AA - Surg Neurol Int (2011)

Several days into the course of his rehabilitation, patient 1 developed a sudden decrease in his mental status without any trauma. An emergent head CT showed a new acute SDH with a midline shift (a and b). The patient was immediately taken to the operating room, a ventriculostomy catheter was placed, and the subgaleal and the subdural hematomas were evacuated (c and d)
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3108447&req=5

Figure 1: Several days into the course of his rehabilitation, patient 1 developed a sudden decrease in his mental status without any trauma. An emergent head CT showed a new acute SDH with a midline shift (a and b). The patient was immediately taken to the operating room, a ventriculostomy catheter was placed, and the subgaleal and the subdural hematomas were evacuated (c and d)
Mentions: A 33-year-old male suffered a severe traumatic brain injury after a motorcycle accident. He underwent evacuation of a left epidural hematoma and subsequently a decompressive craniectomy. He improved to a Glascow Coma Scale (GCS) 11 (E4M5V2) and was transferred to rehabilitation 3 weeks after the accident. During his rehabilitation, the patient was started on fondaparinux for VTE prophylaxis. Several days into the course of his rehabilitation, the patient developed a sudden decrease in his mental status without any trauma. An emergent head computed tomography (CT) showed a new acute SDH with a midline shift [Figure 1a, b] The patient was immediately taken to the operating room, a ventriculostomy catheter was placed, and the subgaleal and the subdural hematomas were evacuated [Figure 1c, d]. The patient returned to his baseline neurologic status within days and continued his rehabilitation.

Bottom Line: Spontaneous acute subdural hematomas (SDHs) are rare.Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

View Article: PubMed Central - HTML - PubMed

Affiliation: St. Francis Hospital, Division of Neurological Surgery, Department of Neurological Surgery, Indiana University, Indianapolis, IN, USA.

ABSTRACT

Background: Spontaneous acute subdural hematomas (SDHs) are rare. Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.

Case description: Here, the authors report two patients who suffered from spontaneous acute SDH while taking fondaparinux for venous thromboembolism prophylaxis. One patient suffered from a remote episode of traumatic brain injury and underwent a decompressive craniectomy 3 weeks prior to presentation, whereas the other patient had been self-medicating with aspirin.

Conclusion: To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

No MeSH data available.


Related in: MedlinePlus